IEEE Transactions on Automatic Control

Issue 3 • June 1976

Filter Results

Displaying Results 1 - 25 of 48
  • [Front cover and table of contents]

    Publication Year: 1976, Page(s): 0
    Request permission for commercial reuse | |PDF file iconPDF (155 KB)
    Freely Available from IEEE
  • On continued fraction inversion by Routh's algorithm

    Publication Year: 1976, Page(s): 394
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (93 KB)

    This note points out that the generalized algorithm proposed recently by Chao et al. for Cauer second form can be applied for inverting a continued fraction in the Cauer first form by merely writing the transfer function as a ratio of two polynomials arranged in the descending powers of "S." View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • FFT calculation of a determinantal polynomial

    Publication Year: 1976, Page(s):401 - 402
    Cited by:  Papers (24)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (187 KB)

    An algorithm to find the coefficients of thes-polynomialD(s) = |H(s)|is obtained, whereH(s)is an arbitrarys-polynomial square matrix. The algorithm, based on the fast Fourier transform (FFT), is of an order of magnitude faster than existing methods. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • MoreA_{1}E+EA_{2}=-DandẊ=A_{1}X+XA_{2}+D,X(0)=C

    Publication Year: 1976, Page(s):405 - 406
    Cited by:  Papers (8)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (198 KB)

    The solution of the real matrix equationA_{1}E + EA_{2} = - Dis given in terms of the eigenvalues and eigenvectors ofA_{1} in R^{{n}_{1} times n_{1}}, A_{2} in R^{n_{2}} times n_{2}}, and the elements ofD. The solution is valid if the Aiare symmetric or if they do not have repeated eigenvalues. The solution can be extended to handle nonsymmetric matrices... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the decoupling of linear time-varying control systems

    Publication Year: 1976, Page(s):410 - 412
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (276 KB)

    Some recent results concerning the input-output decoupling problem of time-invariaut systems, for which the decoupling matrixB*is not invertible, are extended to time-varying systems. It is shown that the maximum number of input-output pairs which can be decoupled by linear state feedback is equal to rankB*(t) = r, whereris assumed to be constant over the entire ti... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Decoupling by restricted state feedback

    Publication Year: 1976, Page(s):413 - 415
    Cited by:  Papers (17)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (265 KB)

    A necessary and sufficient condition for integrator decoupling ofp-inputm-output multivariable control systems by the restricted state feedback control law,u = GFx + Gupsilon, is established. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Extension of validity of GRG method in optimal control calculation

    Publication Year: 1976, Page(s):420 - 422
    Cited by:  Papers (6)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (289 KB)

    Abadie's hypothesisHplaces severe limitations on the class of problem for which the generalized reduced gradient method may be used to calculate optimal control trajectories in the presence of state and control inequality, constraints. This correspondence indicates that calculation of the reduced state target tube enables the validity of hypothesisHto be extended; an algorith... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • [Back cover]

    Publication Year: 1976, Page(s): 0
    Request permission for commercial reuse | |PDF file iconPDF (516 KB)
    Freely Available from IEEE
  • Continuous-time implementation of optimal-aim controls

    Publication Year: 1976, Page(s):432 - 434
    Cited by:  Papers (20)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (200 KB)

    A modified optimal-aim control strategy for special classes of nonlinear systems is presented, and a theorem leading to an explicit, continuous-time implementation of the strategy is given. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A note on the single-input optimal regulator problem

    Publication Year: 1976, Page(s):430 - 431
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (184 KB)

    A simple method for obtaining the optimal control law for single-input systems without solving the Riccati equation is presented. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • An eigenvalue sensitivity study of a high temperature gas-cooled reactor system

    Publication Year: 1976, Page(s):422 - 423
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (208 KB)

    This correspondence discusses the application of an eigenvalue sensitivity method [1] to a linear, time-invariant model of the high-temperature gas-cooled reactor (HTGR) manufactured by General Atomic. It is shown that for this type of system with distinct eigenvalues, a relation can be obtained between the solutions to the classical sensitivity. equation and the eigenvalue and eigenvector sensiti... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • An adaptive terminal guidance scheme based on an exponential cost criterion with application to homing missile guidance

    Publication Year: 1976, Page(s):371 - 375
    Cited by:  Papers (53)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (544 KB)

    For a linear stochastic system minimizing the expected value of an exponential function of a quadratic yields a control law for the terminal guidance problem which operates linearly on the estimated states. The control gains are explicit functions of the error variance in estimating the state. It is shown that the control gains can be calculated by combining a precalculated matrix determined by a ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Continuous time smoothing for systems with interrupted observations

    Publication Year: 1976, Page(s):428 - 430
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (280 KB)

    General continuous time smoothing results for state estimation with interrupted observations are derived. The interruption mechanism is characterized by a jump Markov process taking values 0 or 1. The approach followed for deriving the smoothing estimator is similar to the one used in [1] for the case of filtering where interruption process initial value and the jump instants are treated as the un... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Modal matching in time-delay control systems

    Publication Year: 1976, Page(s):426 - 428
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (264 KB)

    The problem of matching a linear time-delay system to a given time-delay model is considered and solved in state-space form. The system under control is assumed in its phase-variable form. A two-dimensional example is worked out to illustrate the solution method. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On lumped state-space models of a diffusion process

    Publication Year: 1976, Page(s):408 - 410
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (256 KB)

    Finite-difference methods are used to derive lumped state-space models of a diffusion process. The accuracy of the lumped models is primarily determined by the number of intervals used. A refinement of the approximations to the partial derivatives only improves this accuracy to a certain extent. The study also shows that it is important to use smaller intervals near the ends of the rod. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Conditions for the absence of limit cycles

    Publication Year: 1976, Page(s):339 - 345
    Cited by:  Papers (6)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (536 KB)

    Sufficient conditions are derived for the nonoccurrence of limit cycles in a class of nonlinear multivariable feedback systems, where the nonlinearities are single-valued, time-invariant, and slope-restricted. The conditions involve the transfer function matrix of the linear part of the system, and can be interpreted graphically in terms of Nyquist diagrams. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Our third decade

    Publication Year: 1976, Page(s): 305
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (96 KB)

    First Page of the Article
    View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The asymptotic behavior of constant-coefficient Riccati differential equations

    Publication Year: 1976, Page(s):385 - 388
    Cited by:  Papers (14)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (416 KB)

    A simple and self-contained proof is given of a general theorem on the convergence of a constant coefficient Riccati differential equation to a unique limiting value. In particular our result, which includes (strictly) previous results, does not require any analysis of the algebraic Riccati equation. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimal inputs and sensitivites for nonlinear process parameter estimation using imbedding techniques

    Publication Year: 1976, Page(s):415 - 417
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (256 KB)

    It has been shown [2], [3] that for parameter estimation of a dynamical system with a limited number of measurements, the use of inputs maximizing the sensitivity of the states with respect to the parameters increases the accuracy of the estimation. In this correspondence the continuation method is used both for determining the optimal inputs and estimating the unknown parameters. A simple example... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A computerized compensator design algorithm with launch vehicle applications

    Publication Year: 1976, Page(s):366 - 371
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (680 KB)

    This short paper presents a computerized algorithm for the design of compensators for large launch vehicles. The algorithm is applicable to the design of compensators for linear, time-invariant, control systems with a plant possessing a single control input and multioutputs. The achievement of frequency response specifications is cast into a strict constraint mathematical programming format. An im... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Numerical methods for constrained optimization

    Publication Year: 1976, Page(s):435 - 436
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (280 KB)

    First Page of the Article
    View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Feature selection for nonlinear stochastic system classification

    Publication Year: 1976, Page(s):375 - 378
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (496 KB)

    A decision-theoretic formulation is given for the problem of classifying an unknown nonlinear stochastic system into one of M classes when only input-output measurements are available. This leads directly to a pattern recognition solution for the problem, and Bayes-Risk theory yields the likelihood-ratio test for class determinations. Parameterizations which yield an implicit description for unkno... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the design of rent control

    Publication Year: 1976, Page(s):316 - 319
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (400 KB)

    This paper presents a procedure for designing a rent control schedule which achieves reduction in rents while it simultaneously discourages under-maintenance leading to deterioration of the housing stock. The focus of the procedure is to understand the reaction of a profit-maximizing landlord to a given rent schedule and then to design the schedule so as to induce a favorable reaction. This is for... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimization for unspecified terminal time

    Publication Year: 1976, Page(s):404 - 405
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (192 KB)

    This note discusses a continuous optimal control problem in which the terminal time is unspecified and where an integral cost functional is determined by averaging over the process interval. Sufficient conditions are given for the case where optimization is effected on an instantaneous rather than an integral basis. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Suboptimality bounds and stability in the control of nonlinear dynamic systems

    Publication Year: 1976, Page(s):396 - 399
    Cited by:  Papers (11)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (360 KB)

    Certain results paralleling those of Bailey and Ramapriyan [1] for linear dynamic systems are presented for nonlinear systems. For "weakly perturbed" systems certain suboptimal controls are shown to be stabilizing and upper and lower bounds on the suboptimality are investigated. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

In the IEEE Transactions on Automatic Control, the IEEE Control Systems Society publishes high-quality papers on the theory, design, and applications of control engineering.  Two types of contributions are regularly considered

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
P. J. Antsaklis
Dept. Electrical Engineering
University of Notre Dame